Back to Journals » Neuropsychiatric Disease and Treatment » Volume 12

Neuroleptic malignant syndrome and subsequent clozapine-withdrawal effects in a patient with refractory schizophrenia

Authors Cheng M, Gu H, Zheng L, wang H, Zhong Z, Wen S

Received 5 January 2016

Accepted for publication 2 February 2016

Published 29 March 2016 Volume 2016:12 Pages 695—697

DOI https://doi.org/10.2147/NDT.S103687

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Chin-Pang Lee

Peer reviewer comments 2

Editor who approved publication: Professor Wai Kwong Tang


Minfeng Cheng,* Huaying Gu,* Liangrong Zheng, Houliang Wang, Zhiyong Zhong, Shenglin Wen

Department of Psychiatry, Third Affiliated Hospital of Sun Yat-Sen University, Guangzhou, People’s Republic of China

*These authors contributed equally to this work

Abstract: Here, we report a female patient developing neuroleptic malignant syndrome following the use of a combination of clozapine and haloperidol. Subsequently, the patient presented withdrawal effects after an abrupt discontinuation of clozapine. Psychiatrists not aware of possible clozapine-withdrawal effects may misdiagnose as a part of the primary mental illness or as the initial symptoms worsening, if unrecognized.

Keywords: clozapine, neuroleptic malignant syndrome, withdrawal effect, schizophrenia

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]